Benzodiazepine: Treatment and rehabilitation

Last modified: Thursday, 25. December 2008 - 7:23 am

Signs of addiction to benzodiazepines can be both specific and nonspecific. Chronic abuse can be signaled by the return of anxiety, insomnia, anorexia, headaches, and weakness in muscles. Changes in appearance and behavior that affect relationships and performance at work can be some of the nonspecific signs. Abrupt mood changes can also be a nonspecific sign. Addicted individuals will feel an intense craving for the drug, and then become ill if it is not obtained. Higher and higher doses are usually needed to achieve the same effects. Sudden cessation of the drug may cause withdrawal symptoms including shaking, nervousness, vomiting, fast heartbeat, sweating, and insomnia. Seizures or hallucinations can occur, but rarely.

Individuals who are addicted to benzodiazepines should not try to quit “cold turkey” on their own. Often, individuals addicted to a benzodiazepine have an addiction to another substance or drug, such as cocaine or alcohol. These multiple addictions are complicated. Recovery from these addictions should not be attempted alone. Withdrawal from abuse of benzodiazepines may cause life-threatening complications.

Withdrawal symptoms resulting from use of very high doses of benzodiazepines are comparable to those experienced by alcoholics when they stop drinking alcohol. The first signs of withdrawal develop two to 20 days after stopping the drug, and can initially include insomnia, irritability, and nervousness. This may progress to include abdominal and muscle cramps, nausea and vomiting, trembling, sweating, hyperarousal, and sensitivity to environmental stimuli. More severe withdrawal symptoms can include confusion, depersonalization, anxiety and obsession, psychosis, organic brain syndrome, and even seizures. Symptoms can takes weeks or even months to subside.

The first step in overcoming an addiction to any benzodiazepine is to undergo detoxification under strict medical supervision. The dosage of benzodiazepine must be gradually lowered over time. During this time, psychological counseling may be helpful, as well as cognitive-behavioral therapy, which focuses on changing a patient’s thinking, expectations, and behavior and increasing his or her skills for coping with the everyday stresses in life.

Leave a comment

You have to be logged in, to leave a comment.